Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 85, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 24, 2003, 4:36 AM CDT for Ottawa County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2003, 4:36 AM CDT (09:36 UTC)
- Expired
- May 24, 2003, 5:15 AM CDT
- In force
- 39 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Ottawa County, KS
The radar
The Topeka radar (KTWX), 139 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.6 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1337 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 240936 SVRTOP KSC143-241015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 435 AM CDT SAT MAY 24 2003 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS * UNTIL 515 AM CDT * AT 430 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 18 MILES NORTHWEST OF TESCOTT TO 36 MILES WEST OF TESCOTT...OR FROM 37 MILES NORTHWEST OF SALINA TO 42 MILES EAST OF HAYS...MOVING SOUTHEAST AT 45 MPH. * SOME LOCATIONS AFFECTED... TESCOTT STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3915 9792 3896 9763 3897 9791 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:07 AM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, May 24, 3:07 AM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 307 AM CDT SAT MAY 24 2003 PRECIPITATION CHANCES INTO SUNDAY REMAINS TO BE THE MAIN CHALLENGE THIS MORNING. AMPLIFIED UPPER FLOW PATTERN EVIDENT ON UPPER AIR MAPS WITH 110KT CORE HEADING NORTHEAST INTO BRITISH COLUMBIA AND A 100KT CORE PUSHING SOUTHEAST ALONG IOWA/ILLINOIS BORDER. STRONG SHORTWAVE TROF WAS OVER NORTH DAKOTA WITH 80M RISES BEHIND IT. STRONG BAROCLINIC ZONE WAS EVIDENT ACROSS THE CENTRAL PLAINS AT 700 AND 850MB WITH MOIST TONGUE FROM CENTRAL TEXAS INTO SOUTHWESTERN SOUTH DAKOTA. MCS FROM AFTERNOON CONVECTION WAS ENTERING CENTRAL KANSAS FROM NEBRASKA WITH SCATTERED STORMS BECOMING MORE WIDESPREAD ACROSS WESTERN PORTIONS OF THE STATE IN STRONG WARM AIR ADVECTION. MODEL SOLUTIONS CONTINUE TO STRUGGLE WITH EVOLUTION OF CURRENT CONVECTION AS IS USUALLY THE CASE...PARTICULARLY IN NORTHWEST FLOW. THEY ARE FAIRLY CONSISTENT WITH AT LEAST SOME PRECIP MOVING ACROSS THE CWA THROUGH THE AFTERNOON HOURS AS ANOTHER VORT LOBE COMES SOUTH FROM CENTRAL CANADA. SEVERE THREAT LOOKS MARGINAL WITH CAPE LIMITED DUE TO LITTLE INSOLATION ALTHOUGH LOTS OF SHEAR WILL BE IN PLACE. ALTHOUGH MORNING TEMPS MAY NOT FALL MUCH PAST 60...GETTING OVER 10 DEGREES OF HEATING COULD BE DIFFICULT. GUIDANCE HIGHS LOOK DECENT. ETA KEEPS SOME PRECIP INTO TONIGHT WITH THE SECOND WAVE MOVING THROUGH. WILL TAPER POPS OFF THROUGH THE NIGHT WITH THIS IN MIND. MOISTURE CONTINUES TO DECREASE INTO SUNDAY HOWEVER MORE ENERGY LOOKS TO CONTINUE TO DROP SOUTH AROUND THE OHIO VALLEY UPPER LOW. THINK ATMOSPHERE WILL BE TOO DRY TO SUPPORT PRECIP THIS FAR NORTH AND WILL KEEP PRECIP MENTION OUT. CLEARING SKIES SHOULD RESULT SUNDAY NIGHT AND INTO MEMORIAL DAY BUT RELATIVELY COOL AIR WILL CONTINUE TO BE DRAWN IN FROM THE EAST. UPPER FLOW TO SLOWLY BECOME MORE ZONAL THROUGH THE WEEK WITH GRADUALLY WARMING TEMPS. UPPER RIDGE ALONG THE FRONT RANGE SHOULD KEEP PRECIP CHANCES MINIMIZED THROUGH MUCH OF THE SHORT WORK WEEK. .TOP...NONE. 65
Hazardous weather outlook, May 23, 9:07 PM CDT, 7 hours 29 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-241000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 907 PM CDT FRI MAY 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE STILL LIKELY TO DEVELOP AND MOVE INTO THE AREA OVERNIGHT. SOME OF THE THUNDERSTORMS OVER NORTH CENTRAL KANSAS MAY PRODUCE LARGE HAIL AND STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED TO BE SCATTERED ACROSS THE AREA SATURDAY...ESPECIALLY IN THE MORNING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED OVER NORTH CENTRAL KANSAS TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.